North Carolina, 2016

Damaging Wind in North Carolina, September 7, 2016

September 7, 2016 · NWS MHX · 1 event in 1 county or zone

An upper level disturbance moving southeast triggered scattered showers and thunderstorms along the coastal sections of eastern North Carolina during the afternoon of September 7th. One of the storms produced a wind gust to 58 mph in Carteret County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

An upper level disturbance moving southeast triggered scattered showers and thunderstorms along the coastal sections of eastern North Carolina during the afternoon of September 7th. One of the storms produced a wind gust to 58 mph in Carteret County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Sep 7, 1:41 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 7, 1:41 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
241 PM EDT WED SEP 7 2016

.SYNOPSIS...
Circulation around the stalled Post-tropical storm Hermine will
provide shower chances over the Outer Banks and the Albemarle
Sound area today and Thursday. High pressure will then move in
providing calm weather through the weekend. A cold front will move
through the area Sunday night into early Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 PM Wednesday...Scattered convection has developed across
the Albemarle Sound and the Highway 64 corridor this afternoon.
have adjusted POPs up to account for the more widespread nature
of the convection. With some directional shear present, there is a
small chance for some damaging wind gusts through this evening.

Temperatures have reached the low 90s in a few spots with upper
80s elsewhere. Might add on another degree or two over the next 2
hours.

&&

.SHORT TERM /THURSDAY/...
As of 230 PM Wednesday...Short wave energy will continue
circulating around Post-tropical storm Hermine located off the
New Jersey coast. This will provide sufficient instability for
scattered showers and thunderstorms to form over the Outer Banks
and coastal waters mostly north of Cape Hatteras. A few showers
may spread farther west towards mainland Hyde and Dare counties.
Places farther west will remain dry.

High temperatures will be similar to Wednesday, in the upper 80s
to low 90s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 230 PM Wed...Above normal temps with mostly dry weather
expected through the early weekend. A cold front will approach the
region this weekend with isolated to scattered showers/storms
Sunday into Wednesday.

Surface high pressure and upper ridge will continue to be the
dominant features through Saturday...with pred dry weather. Low
level thickness values support above normal temps with highs in
the mid 80s to low 90s and lows in the 70s most nights.

A modest cold front will approach from the NW this weekend. Models
now in better agreement pushing the front through Sunday night
into early Monday. High pressure will build in north Monday and
extend into the area through mid-week...as front remains stalled
south of the area. Similar to previous runs, the GFS depicts a
much drier airmass behind the front while the ECMWF keeps more
moisture across the area. Isolated to scattered showers/tstms
possible Sunday into Wednesday...mainly diurnally driven. Will
continue to cap pops at low chance. Temps slightly cooler behind
the front with low level NE/E flow, with highs dropping into the
low/mid 80s Monday through Wednesday.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Short Term /Through Thursday Afternoon/...
As of 230 PM Wednesday...VFR conditions expected through the
short term. Light SW winds this afternoon will persist overnight
and along with scattered cloud cover will diminish any chance of
fog. Scattered showers and convection will be present over the
Outer Banks and to the north of US 64 this afternoon and evening
which will hamper VFR conditions briefly in those areas. SW winds
continue Thursday with dry weather expected.

Long Term /Thursday night through Monday/...
As of 230 PM Wed...Pred VFR conditions expected through the
period. Isolated to widely scattered showers expected Sunday and
Monday, with brief period of sub-VFR possible.

&&

.MARINE...
Short Term /Through Thursday/...
As of 230 PM Wednesday...SW winds 10 to 15 knots with some gusts
to 20 knots are likely through most of the short term. Scattered
convection is possible especially north of Cape Hatteras. Seas
will mainly be 2 to 4 feet with some 5 foot waves possible over
the outer central waters.

Long Term /Thursday night through Monday/...
As of 230 PM Wed...SW winds 10-20 knots across the waters through
Sat night with seas 2-4 feet, locally up to around 5ft Thu night
on outer central waters. A cold front will approach the waters
Sunday, with models pushing it Sunday night into early Monday. The
GFS continues to show a stronger NE surge behind it, so will
continue to watch that...but will continue flow becoming E/NE 5-15
kt with seas 2-3 feet Monday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...SGK
NEAR TERM...SGK
SHORT TERM...SGK
LONG TERM...CQD
AVIATION...SGK/CQD
MARINE...SGK/CQD
Hazardous weather outlook, Sep 7, 3:00 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
400 PM EDT WED SEP 7 2016

NCZ029-044>047-079>081-090>095-098-104-082000-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS HYDE-
400 PM EDT WED SEP 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-082000-
OUTER BANKS DARE-
400 PM EDT WED SEP 7 2016

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 7, 12:14 PM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
114 PM EDT WED SEP 7 2016

NCZ047-103-071745-
OUTER BANKS DARE-WESTERN DARE-
114 PM EDT WED SEP 7 2016

...STRONG THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHEASTERN
MAINLAND DARE AND NORTHWESTERN OUTER BANKS DARE COUNTIES...

AT 112 PM EDT...AN AREA OF STRONG THUNDERSTORMS WERE EXTENDING FROM
DUCK TO MASHOES...MOVING SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN SHORES...MANTEO...NAGS HEAD FISHING PIER...ROANOKE ISLAND
FESTIVAL PARK...DUCK COE PIER...WANCHESE...AVALON PIER...OUTER BANKS
FISHING PIER...JOCKEYS RIDGE STATE PARK AND WRIGHT BROTHERS NATIONAL
MONUMENT.

LAT...LON 3621 7574 3586 7554 3578 7568 3599 7595
      3605 7590 3604 7583 3610 7584 3607 7580
      3608 7579 3609 7574 3612 7575 3613 7575
      3611 7574 3614 7575 3619 7576
TIME...MOT...LOC 1712Z 324DEG 48KT 3604 7580

27
Special weather statement, Sep 7, 12:44 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
144 PM EDT WED SEP 7 2016

NCZ029-045-046-080-081-071815-
TYRRELL-BEAUFORT-MAINLAND HYDE-WASHINGTON-MARTIN-
144 PM EDT WED SEP 7 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BEAUFORT...EASTERN
MARTIN...SOUTHWESTERN TYRRELL...WASHINGTON AND NORTHWESTERN MAINLAND
HYDE COUNTIES...

AT 144 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHEAST
OF PLYMOUTH...MOVING SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PLYMOUTH...ROPER AND CRESWELL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3553 7606 3541 7652 3582 7681 3594 7642
TIME...MOT...LOC 1744Z 322DEG 42KT 3577 7655

27
Special weather statement, Sep 7, 1:15 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
215 PM EDT WED SEP 7 2016

NCZ046-080-081-071845-
TYRRELL-BEAUFORT-MAINLAND HYDE-
215 PM EDT WED SEP 7 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BEAUFORT...
SOUTHWESTERN TYRRELL AND CENTRAL MAINLAND HYDE COUNTIES...

AT 215 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTH OF
SWAN QUARTER FERRY TERMINAL...OR 29 MILES SOUTHEAST OF PLYMOUTH...
MOVING SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SWAN QUARTER FERRY TERMINAL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3537 7595 3530 7625 3560 7655 3570 7632
      3539 7594
TIME...MOT...LOC 1815Z 322DEG 49KT 3559 7636

27
Special weather statement, Sep 7, 1:51 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
251 PM EDT WED SEP 7 2016

NCZ092-093-071930-
JONES-CRAVEN-
251 PM EDT WED SEP 7 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CRAVEN AND EAST CENTRAL
JONES COUNTIES...

AT 250 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
VANCEBORO...OR 9 MILES NORTHWEST OF NEW BERN...MOVING SOUTHEAST AT 25
MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NEW BERN...HAVELOCK...JAMES CITY...TRENT WOODS...RIVER BEND...
VANCEBORO...FAIRFIELD HARBOUR...NEUSE FOREST...
COASTAL CAROLINA REGIONAL AIRPORT...BRIDGETON AND COVE CITY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3483 7707 3521 7734 3532 7717 3516 7698
      3513 7698 3511 7694 3506 7694 3505 7695
      3504 7694 3505 7693 3507 7692 3505 7692
      3503 7693 3503 7690 3500 7688 3503 7687
      3500 7686 3500 7685 3498 7684
TIME...MOT...LOC 1850Z 322DEG 21KT 3521 7720

8
Special weather statement, Sep 7, 2:26 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
326 PM EDT WED SEP 7 2016

NCZ091-092-098-072015-
ONSLOW-JONES-LENOIR-
326 PM EDT WED SEP 7 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LENOIR...NORTHERN ONSLOW
AND WESTERN JONES COUNTIES...

AT 326 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
KINSTON...MOVING SOUTHEAST AT 45 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...KINSTON...HALF MOON...PUMPKIN CENTER...RICHLANDS AND
RICHLANDS SOUTH.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3522 7780 3531 7760 3483 7718 3469 7750
TIME...MOT...LOC 1926Z 331DEG 39KT 3520 7766

8
Special weather statement, Sep 7, 2:53 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
353 PM EDT WED SEP 7 2016

NCZ092>095-072100-
CARTERET-JONES-PAMLICO-CRAVEN-
353 PM EDT WED SEP 7 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PAMLICO...
SOUTHWESTERN CARTERET...SOUTHEASTERN CRAVEN AND EASTERN JONES
COUNTIES...

AT 353 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER NEUSE
FOREST... OR NEAR HAVELOCK...MOVING SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HAVELOCK...MOREHEAD CITY...NEWPORT...PINE KNOLL SHORES...
MICHAEL J SMITH AIRPORT...FORT MACON STATE PARK...OCEANA PIER...
NEUSE FOREST...CHERRY BRANCH FERRY TERMINAL...
RACHEL CARSON ESTUARINE RESERVE AND INDIAN BEACH.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3493 7712 3502 7689 3470 7655 3466 7697
TIME...MOT...LOC 1953Z 322DEG 23KT 3494 7694

SGK

The radar

The Morehead City radar (KMHX), 22 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carteret

When
September 7, 3:00 PM EST
Where
Carteret County, Beaufort
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
34.720, -76.650

KMRH ASOS measured a peak wind gust of 58 mph in a thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659875.